Alert archive / Alabama / River Flood Warnings in 2008

River Flood Warning 1, NWS Birmingham, AL

February 22, 2008Sumter County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 22, 2008, 7:08 AM CST for Sumter County, Alabama. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2008, 7:08 AM CST (13:08 UTC)
Expired
Feb 22, 2008, 3:43 PM CST
In force
9 hr
Issued by
NWS Birmingham, AL
Flood severity
Minor

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sucarnoochee River at Livingston (LVNA1).

Action stage
18 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KBMX 221308
FLWBMX


BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM, AL 
708 AM CST FRI FEB 22 2008

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  SUCARNOOCHEE RIVER AT LIVINGSTON AFFECTING SUMTER COUNTY.

.HEAVY RAINFALL THAT HAS FALLEN OVER THE SUCARNOOCHEE BASIN IS SENDING 
THE RIVER INTO FLOOD...AND A FLOOD WARNING IS NOW IN EFFECT FOR THE 
SUCARNOOCHEE RIVER AT LIVINGSTON.

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN 
AROUND...DONT DROWN. 

ANOTHER STATEMENT WILL BE ISSUED LATER THIS MORNING.

ALC119-230108-
/O.NEW.KBMX.FL.W.0001.080222T1308Z-080226T1134Z/
/LVNA1.1.ER.080222T1118Z.080223T1200Z.080225T2034Z.NO/
708 AM CST FRI FEB 22 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SUCARNOOCHEE RIVER AT LIVINGSTON.
* UNTIL LATE MONDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:30 AM FRIDAY THE STAGE WAS 18.7 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 21.6 FEET BY 
  SATURDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY 
  MONDAY AFTERNOON.
* IMPACT...AT 22 FEET...FLOODING OF SOME YARDS IN SOUTHEAST 
  LIVINGSTON OCCURS.

$$
2 follow-up statements
000 
WGUS84 KBMX 221546
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
946 AM CST FRI FEB 22 2008

...THE FLOOD WARNING CONTINUES FOR THE SUCARNOOCHEE RIVER AT LIVINGSTON...

.HEAVY RAINFALL OVER THE SUCARNOOCHEE BASIN DURING THE PAST 24 
HOURS HAS SENT THE RIVER INTO FLOOD...AND A FLOOD WARNING IS 
IN EFFECT FOR THE SUCARNOOCHEE RIVER.

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN 
AROUND...DONT DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY SATURDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

ALC119-230346-
/O.CON.KBMX.FL.W.0001.000000T0000Z-080226T1134Z/
/LVNA1.1.ER.080222T1118Z.080223T1200Z.080225T2034Z.NO/
946 AM CST FRI FEB 22 2008

THE FLOOD WARNING CONTINUES FOR
  THE SUCARNOOCHEE RIVER AT LIVINGSTON.
* UNTIL LATE MONDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:30 AM FRIDAY THE STAGE WAS 18.7 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 21.6 FEET BY 
  SATURDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE  
  MONDAY AFTERNOON.
* IMPACT...AT 22 FEET...FLOODING OF SOME YARDS IN SOUTHEAST 
  LIVINGSTON OCCURS.

$$
000 
WGUS84 KBMX 222143
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
343 PM CST FRI FEB 22 2008


...THE FLOOD WARNING IS CANCELLED FOR THE SUCARNOOCHEE RIVER AT 
LIVINGSTON...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN 
AROUND...DONT DROWN. 

ALC119-222213-
/O.CAN.KBMX.FL.W.0001.000000T0000Z-080226T1134Z/
/LVNA1.1.ER.080222T1118Z.080222T1330Z.080222T1810Z.NO/
343 PM CST FRI FEB 22 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE SUCARNOOCHEE RIVER AT LIVINGSTON.
* AT  2:30 PM FRIDAY THE STAGE WAS 17.4 FEET. 
* FELL BELOW FLOOD STAGE AT 12:10 PM FRIDAY.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 17.1 FEET BY TOMORROW
  MORNING .
* IMPACT...AT 18.0 FEET...FLOODING OF FARMLANDS AROUND LIVINGSTON 
  OCCURS AND CATTLE SHOULD BE MOVED TO HIGHER GROUND

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 22, 6:00 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 22, 6:00 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CST FRI FEB 22 2008

.UPDATE...AVIATION DISCUSSION

&&

.DISCUSSION...ALL EYES ON A FEW KEY EVENTS OVER THE NEXT
WEEK...STARTING OFF WITH TODAY. BEYOND THAT...NEXT SIGNIFICANT
EVENTS TO WATCH ARE A PSEUDO- CLIPPER TYPE SYSTEM ON SUNDAY...A
POTENTIALLY STRONG/SEVERE SYSTEM IN THE TUESDAY TIMEFRAME...
FOLLOWED BY SOME RATHER COOL TEMPERATURES MIDWEEK NEXT WEEK.

AS FOR TODAY...WELL ADVERTISED SEVERE THREAT TAKING SHAPE. AS
EXPECTED...ELEVATED CONVECTION OVERNIGHT HAS NOT AMOUNTED TO TOO
MUCH...WITH THE BARK WORSE THAN THE BITE FOR THE MOST PART OUTSIDE
OF A FEW REPORTS. STILL...AS THE WARM FRONT CONTINUES TO TRUDGE
NORTH...AND MID LEVEL SHORT WAVE APPROACHES OUT OF LOUISIANA THIS
MORNING...EXPECT TO SEE SOME ENHANCEMENT IN THUNDERSTORM ACTIVITY.
THE CONVECTION SHOULD STILL BE ELEVATED FOR THE MOST PART...AND THE
MAIN CONCERN WILL BE HAIL AND HEAVY RAIN...NECESSITATING A FLOOD
WATCH OVER PORTIONS OF CENTRAL ALABAMA TODAY. AS THE DAY
PROGRESSES...MID AND UPPER LEVEL JET STRENGTHENS. WITH CONTINUED
SOUTHERLY/SOUTHWESTERLY LOW LEVEL FLOW...ATMOSPHERE SHOULD MOISTEN
AND WARM UP NICELY. THE BIG QUESTION WILL BE HOW FAR NORTH THE
BEST SURFACE BASED INSTABILITIES MAKE IT. WE HAVE BEEN ADVERTISING
THE THREAT FOR SEVERE BASICALLY ALONG AND SOUTH OF AN EAST/WEST
LINE THROUGH BIRMINGHAM...BUT LOOKING AT THINGS RIGHT NOW...THIS
MAY BE JUST A TAD TOO FAR NORTH...SAY A COUNTY OR TWO. WILL DECIDE
ON FINAL EXTENT HERE IN THE MORNING HWO. WITH SURFACE BASED
CONVECTION POSSIBLE...IMPRESSIVE CAPES AND LIFTED INDICES IN THE
GFS BUFR PROFILES...CONCERN WILL BE FOR STRONG WINDS AND LARGE
HAIL. STILL...ESPECIALLY THE FARTHER SOUTH YOU GO...AN ISOLATED
SPIN-UP TYPE TORNADO IS A REMOTE POSSIBILITY.

SEVERE THREAT ENDS FROM WEST TO EAST THIS EVENING AS THE UPPER LEVEL
SYSTEM LIFTS OUT AND THE COLD FRONT PASSES THROUGH...ALTHOUGH SOME
LINGERING SHOWERS WILL REMAIN OVER THE FAR SOUTHEAST THROUGH THE
MORNING. THE WEATHER WILL BE MARKEDLY IMPROVED TOMORROW...AND WITH A
MAINLY ZONAL FLOW THROUGH SATURDAY...NOT EXPECTING ANY SURPRISES...
WITH TEMPS CLOSE TO NORMAL VALUES.

MODELS ALL IN AGREEMENT WITH A WEAK CLIPPER TYPE LOW EJECTING OUT OF
THE ROCKIES AND WHIZZING BY ON SUNDAY...WITH LITTLE IMPACT. THE
PATTERN BECOMES MORE AMPLIFIED NEXT WEEK...WITH A RIDGE IN THE
WEST...AND A DEEPENING TROUGH IN THE MID-SECTION. MODELS HAVE BEEN
FAIRLY CONSISTENT WITH GINNING UP A FAIRLY STRONG STORM  IN THE
MIDWEST AND HEADED FOR THE GREAT LAKES...WITH A STRONG FRONT
BARRELING THROUGH HERE ON TUESDAY MORNING. GFS/EURO/ENSEMBLES ARE
IN SURPRISINGLY CLOSE AGREEMENT WITH THE TIMING...AND SEE NO REASON
TO DEVIATE TOO FAR. STRONG STORMS WILL BE A CONCERN...BUT WITH
OVERNIGHT FRONTAL PASSAGE...PERHAPS WE CAN SNEAK BY WITHOUT ANY
MAJOR IMPACTS.

THE WORD FOR THE FINAL SEGMENT OF THE FORECAST PERIOD WILL BE COLD.
STRONG COLD ADVECTION BEHIND THE COLD FRONT WILL CONTINUE THROUGH
THURSDAY...WHEN THE PATTERN DEAMPLIFIES A BIT AND FLOW BECOMES MORE
WESTERLY.

GENERALLY SPEAKING...TOOK THE LOWER SIDE OF GUIDANCE FOR TEMPS AND
DEWPOINTS FOLLOWING BOTH SYSTEMS. SIMILARLY...KEPT THE POPS BELOW
GUIDANCE UNDER HIGH PRESSURE.

JD/81

&&

.AVIATION...12Z TAF DISCUSSION.

CHAOTIC CONDITIONS ACROSS CENTRAL ALABAMA...BUT GENERAL TREND
REMAINS RELATIVELY UNCHANGED...WITH WARM FRONT LIFTING FROM THE
SOUTH AND A COLD FRONT SWINGING THROUGH LATE THIS AFTERNOON FROM THE
WEST.  LOW CEILINGS WILL BE THE RULE TODAY AS THE FIRST ROUND OF
SHOWERS AND THUNDERSTORMS SHIFTS ACROSS CENTRAL ALABAMA.  ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP AFTER NOON AND IMPACT
ALL TAF SITES.  SOME THUNDERSTORMS COULD BE SEVERE...MOST LIKELY AT
MGM AND TOI.

ALTHOUGH RAIN AND THUNDERSTORMS SHOULD END BY 00Z FLYING CONDITIONS
ARE NOT EXPECTED TO IMPROVE SIGNIFICANTLY AS LOW CEILINGS WILL
CONTINUE AND AREA WIDE FOG IS EXPECTED.  VISIBILITIES MAY DROP AS
LOW AS 2 MILES.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  41  58  35  56 /  90  30  10  10  20
ANNISTON    65  45  59  37  59 /  90  40  10  10  20
BIRMINGHAM  66  43  58  38  57 /  80  30  10  10  20
TUSCALOOSA  68  43  59  39  59 /  70  20  10  10  20
CALERA      67  45  61  40  60 /  80  30  10  10  20
AUBURN      65  50  60  42  60 /  90  60  10  10  10
MONTGOMERY  72  48  65  41  64 /  90  50  10  10  10
TROY        73  50  66  42  64 /  90  60  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH MUCH OF CENTRAL ALABAMA THROUGH 4 PM THIS
AFTERNOON FOR ALZ019-021>041-043-047.

&&

81/81/81
Hazardous weather outlook, Feb 22, 4:45 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 AM CST FRI FEB 22 2008

ALZ011>015-017>050-231135-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
445 AM CST FRI FEB 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AS A WARM FRONT
LIFTS NORTHWARD ACROSS CENTRAL ALABAMA AND A COLD FRONT APPROACHES
FROM THE WEST.  THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE
BETWEEN 10 AM AND 7 PM SOUTH OF A LINE FROM MILLPORT TO BIRMINGHAM
TO ANNISTON.  THE MAIN THREAT FROM THESES STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.  CONDITIONS DO NOT LOOK FAVORABLE FOR
TORNADOES...ALTHOUGH WITH ANY SEVERE THUNDERSTORMS THEY CANNOT BE
TOTALLY RULED OUT.

IN ADDITION TO THUNDERSTORMS...RAINFALL OVER THE LAST 24 HOURS
OR SO ON TOP OF ADDITIONAL RAINFALL EXPECTED TODAY MAY RESULT IN
AREAS OF FLOODING.  A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT
FOR MUCH PF CENTRAL ALABAMA THROUGH 4 PM.  SEE BHMFFWBMX FOR
ADDITIONAL DETAILS.

THESE STORMS WILL LIKELY IMPACT AREAS AFFECTED BY TORNADOES
EARLIER IN THE WEEK SUCH AS COLLIRENE...PRATTVILLE...COTTONTON...
CLANTON...WEDOWEE AND SUMMERFIELD. HEAVY RAINFALL AND STRONG WINDS
MAY COMPROMISE TEMPORARY ROOFING PATCHWORK AND OTHER RECOVERY
EFFORTS. RESIDENTS ARE ADVISED TO KEEP UP TO DATE WITH THE
DEVELOPMENT OF THESE STORMS THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG STORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA AGAIN DURING
THE DAY ON TUESDAY. STRONG WINDS AND HAIL WILL BE THE MAIN THREAT
WITH THESE STORMS...AS A COLD FRONT MOVES ACROSS THE AREA. STAY TUNED
FOR ANY CHANGES ON THE TIMING AND STRENGTH OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NEEDED TODAY AND MAY BE NECESSARY ONCE AGAIN ON
TUESDAY.

12/SIRMON

In the hours before

Special weather statement, Feb 22, 1:27 AM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CST FRI FEB 22 2008

ALZ036-041-043-220815-
AUTAUGA-COOSA-ELMORE-
127 AM CST FRI FEB 22 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...COOSA AND ELMORE COUNTIES
UNTIL 215 AM CST...

AT 127 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MULBERRY...OR 16 MILES NORTHEAST OF SELMA...
MOVING EAST AT 50 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MULBERRY.
  VIDE JUNCTION.
  BOOTH.
  NEW PROSPECT.
  DEATSVILLE.
  SPEIGNER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 22, 2:22 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 AM CST FRI FEB 22 2008

ALZ030-031-220900-
GREENE-SUMTER-
222 AM CST FRI FEB 22 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 300
AM CST...

AT 222 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF CUBA...MOVING NORTHEAST AT
50 MPH.

MARBLE SIZE HAIL...WINDS UP TO 45 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PAYNEVILLE.
  BOYD.
  SUMTERVILLE.
  EPES.
  BOLIGEE.
  ALLISON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CST FRIDAY
MORNING FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JONES/90
Special weather statement, Feb 22, 2:38 AM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CST FRI FEB 22 2008

ALZ037-038-047-220930-
CHAMBERS-LEE-TALLAPOOSA-
238 AM CST FRI FEB 22 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...LEE AND TALLAPOOSA
COUNTIES UNTIL 330 AM CST...

AT 238 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROXANA...OR 7 MILES SOUTHWEST OF WAVERLY...
MOVING EAST AT 50 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROXANA.
  AUBURN.
  ROBERT G. PITTS AIRPORT.
  OPELIKA.
  BEANS MILL.
  BLEECKER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CST FRIDAY
MORNING FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:25 PM CSTSevere Thunderstorm WarningBMXMarengo35 min
Feb 21, 11:51 PM CSTSevere Thunderstorm WarningBMXMarengo, Sumter39 min
Feb 22, 12:33 AM CSTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry27 min
Feb 22, 1:40 AM CSTSevere Thunderstorm WarningBMXAutauga, Coosa, Elmore35 min
Feb 22, 2:11 AM CSTSevere Thunderstorm WarningBMXChambers, Coosa, Elmore, Tallapoosa34 min
Feb 22, 3:32 AM CSTFlash Flood WarningBMXGreene, Pickens, Sumter3 hr
Feb 22, 3:58 AM CSTFlash Flood WatchBMXAutauga, Bibb, Calhoun, Chambers, Chilton, Clay and 18 more6 hr

Nearby

River Flood Warnings in Alabama, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.